Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 32, NWS Newport/Morehead City, NC

July 17, 20224 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 17, 2022, 8:16 PM EDT for 4 counties in North Carolina. It took effect at Jul 18, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2022, 8:16 PM EDT (00:16 UTC)
In effect from
Jul 18, 2022, 8:00 AM EDT
Expired
Jul 18, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WHUS42 KMHX 180016
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
816 PM EDT Sun Jul 17 2022

NCZ195-196-199-204-205-181230-
/O.NEW.KMHX.BH.S.0032.220718T1200Z-220719T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
816 PM EDT Sun Jul 17 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Hatteras Island beaches south of Cape Hatteras to Surf 
  City.

* WHEN...From 8 AM EDT Monday through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5:41 AM and 6:08 PM EDT Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
2 follow-up statements
806 
WHUS42 KMHX 180759
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
359 AM EDT Mon Jul 18 2022

NCZ195-196-199-204-205-182000-
/O.CON.KMHX.BH.S.0032.220718T1200Z-220719T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
359 AM EDT Mon Jul 18 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 545 AM and 600 PM EDT Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
249 
WHUS42 KMHX 190013
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
813 PM EDT Mon Jul 18 2022

NCZ195-196-199-204-205-191215-
/O.EXP.KMHX.BH.S.0032.000000T0000Z-220719T0000Z/
/O.NEW.KMHX.BH.S.0033.220719T1200Z-220720T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
813 PM EDT Mon Jul 18 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...From 8 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6:37 AM 7:20 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 17, 6:38 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 17, 6:38 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
638 PM EDT Sun Jul 17 2022

.SYNOPSIS...
Typical summertime isolated to scattered thunderstorms will persist
through much of the coming week as area will be between inland
troughing and high pressure well offshore. A deteriorating cold
front will approaching the area later Thursday into Friday.

&&

.NEAR TERM /TONIGHT/...
As of 640 PM Sunday...No significant changes needed to previous
forecast for early evening update. Showers have mostly
dissipated across the area with loss of heating, and expect the
first part of tonight to remain mostly dry with only iso
activity. Shower and tstm chances increasing across the coastal
waters and coastal areas late tonight into Monday morning, with
potential for moderate to heavy rain. Lows in the 70s overnight,
near climo.

&&

.SHORT TERM /MONDAY/...
As of 200 PM Sunday...A pool of 2"+ PWats to our south today
will get pulled north tonight through Monday as the low-mid
level flow increases to the south of a s/w that will be
advancing from the Ohio Valley into the Northeast. Additionally,
a weak low to mid- level trough/wave (currently off the GA/SC
coastline), may lift NE and move along the NC coastline in
tandem with the increasingly moist airmass advecting into the
area. The combination of increasing moisture transport and the
potential for some added lift with the weak mid-level feature
should lead to a more active morning Monday compared to today,
with scattered to numerous showers and thunderstorms expected,
especially along the coast. For now, it appears to be a scenario
where the coverage of storms will be the highest along the
coast in the morning, transitioning to more scattered convection
inland during the afternoon hours.

Modest instability plus 2"+ PWats and slow storm motions will favor
very heavy rainfall rates and the potential for isolated
instances of flooding (possibly not unlike what was experienced
along parts of the Crystal Coast Saturday morning). Shear will
be weak, but gusty winds to 40 mph cannot be ruled out. With a
greater coverage of showers and storms expected on Monday,
temperatures should be a few degrees lower than what we will see
today, especially along the coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 330 PM Sun...Somewhat above normal storm activity
expected into Tuesday before strengthening ridging results in
Wednesday being the quietest day of the week. An approaching
weak cold front bringing another uptick in storm potential later
Thursday into Friday, with high pressure regaining control next
weekend.

Tuesday...Ample low to mid level moisture remains in place
early in the week, with modest H5 height falls into Tuesday
bringing broad destabilization and marginally above normal POPs.
Temps reflect expected afternoon storm coverage, within a
degree or two of normal on Tuesday.

Wednesday into Friday...H5 heights increase Wednesday into
Thursday, with Bermuda high pressure ridging stronger to our
south, bringing the driest and warmest 24-36 hrs of the forecast
period. Then, later Thursday, a deteriorating cold front
approaching the area as a shortwave swings through the Mid
Atlantic will bring increasing low level moisture advection and
convergence, with better covg of showers/storms later Thu and
esp Thu evening. Similar setup potentially for Fri if
aforementioned front does not push through. Potential for heat
adv criteria on Thu with vals 105+ as temps well into the 90s
and TD's in the mid to upper 70s combine.

Saturday through Sunday...High pressure and more settled
weather return next weekend as hot ridge of high pres across the
ctrl/srn Plains noses into the Sern CONUS with hot and sultry
conditions. Highs well into the 90s and lows well into the 70s.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /through Monday/...
As of 640 PM Sunday...VFR conditions expected through most of
the overnight, with an increased risk of sub-VFR conditions
early Monday morning into Monday afternoon, especially for
KOAJ/KEWN. Diurnal cu will dissipate with loss of heating this
evening, with attention turning to late tonight into Monday as
increasing moisture and a subtle upper level disturbance will
lead to an increased risk of SHRA and TSRA, along with sub-VFR
conditions (CIGs/VIS). Where TSRA occur, VIS may fall to 1SM or
less, along with gusty/erratic winds to 35kt. For now, it
appears the greatest risk of TSRA will be along, and just
inland, of the Crystal Coast (OAJ to EWN), and this we will
continue VCTS mention in the TAFs. Further inland, the risk of
TSRA should be scattered and focused in the afternoon.

LONG TERM /Monday night through Friday/...
As of 3 AM Sun...Scattered to possibly widespread showers and
thunderstorms expected through the day Monday, mainly near the
coast in the morning, shifting inland in the afternoon, and
bringing the potential for brief flight restrictions.
Thereafter, we return to a more summerlike pattern through much
of the rest of the week, with isolated to scattered afternoon
thunderstorms bringing the primary threat for temporary flight
restrictions, and patchy early morning fog also possible for
locations that remain clear and calm on any given night.

&&

.MARINE...
SHORT TERM /through Monday/...
As of 640 PM Sunday...Latest obs show S/SW winds 10-20 kt with
seas 2-4 ft. Increasing moisture will lead to scattered to
numerous showers and thunderstorms late tonight through Monday
morning with significant reductions to visibility and gusty
winds. In the wake of the morning thunderstorms, a strengthening
southerly flow of 15-20kt is expected, with occasional gusts
near 25kt possible late in the day. Within the increasing
southerly flow, seas will respond, and increase to 3-5 ft (2-3
ft across the Pamlico Sound). It's possible that conditions will
approach SCA criteria late Monday, but for not it looks
marginal enough to hold off on any marine headlines through the
short-term period.

LONG TERM /Monday night through Sunday/...
As of 3 AM Sun...Troughing persists inland with Bermuda high
pressure remaining in place through much of the next week.
Moderate SW flow prevails each of the next several mornings,
with inland heating initiating the afternoon sea breeze, then
subsequent nocturnal jetting each evening/overnight through
Wednesday. Marginal SCA conditions possible Monday, Tuesday, and
Wednesday evenings, with winds gusting around 25 kt over the
coastal waters and Pamlico Sound, and seas building to 4-6 ft
across the nearshore waters in response to stronger evening
winds.

Then, a deteriorating cold front will approaching the region
late Thursday into Friday, tightening the synoptic gradient and
bringing the potential for higher confidence and more prolonged
SCA conditions.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RM/CQD
SHORT TERM...RM
LONG TERM...TL/CB
AVIATION...RM/CQD/CB
MARINE...RM/CQD/CB
Hazardous weather outlook, Jul 17, 3:12 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
312 PM EDT Sun Jul 17 2022

NCZ195-196-199-204-205-181915-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
312 PM EDT Sun Jul 17 2022

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will produce very heavy rainfall rates along, and just
inland, of the Crystal Coast and Outer Banks Monday morning, with
isolated flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090-091-193-203-181915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Northern Craven-Northern Outer Banks-
312 PM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ092-094-194-198-181915-
Jones-Pamlico-Southern Craven-Inland Onslow-
312 PM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will produce very heavy rainfall rates along, and just
inland, of the Crystal Coast and Outer Banks Monday morning, with
isolated flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:36 PM EDTSmall Craft AdvisoryMHX54 hr

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.